Tornadoes · United States · Missouri · 2004

F0 tornado, New Hamburg, Missouri, October 26, 2004

This F0 tornado ran 0.3 miles across Scott County on October 26, 2004, touching down at 5:16 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
October 26, 2004
Touchdown
5:16 PM CDT (22:16 UTC)
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Scott County
Touchdown point
37.170, -89.550
Lift-off point
37.180, -89.550
Record number
1685

What the Weather Service recorded

A supercell thunderstorm formed near a warm front, and then moved east along it. The storm produced two known tornadoes and some wind damage in Scott County, then crossed the Mississippi River into Illinois.

The very short track of this tornado was all in the northeast part of New Hamburg. The tornado touched down about 100 yards east of Highway A. Two homes received major roof damage, along with some structural damage. About 100 yards east of the two homes, a bed-and-breakfast business was destroyed. Another building lost its roof and two walls. A pole barn, a 100-year-old barn, and a wood silo were all destroyed. The barns contained antique farm equipment and a horse-drawn carriage that were destroyed. A dog was killed when the tornado destroyed the shed it was in. Several cars were damaged. Power was out to most or all of the town. A number of trees were topped. Peak winds were estimated near 110 MPH.

A trained spotter observed the weak tornado crossing Interstate 55. A few tree limbs were blown down. Due to the lack of damage along the tornado's path, the touchdown and lift-off points were estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Oct 26, 2:45 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 26, 2:45 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE OCT 26 2004

.DISCUSSION...

ACTIVE PATTERN TO CONTINUE. BIGGEST CHALLENGES WITH THIS PACKAGE
CONTINUE TO BE WHEN TO TURN THE PRECIP FAUCET ON AND OFF OVER THE
NEXT SEVEN DAYS.

UPPER RIDGE TO REMAIN OVER THE CWA THROUGH THE FIRST HALF OF THE
FORECAST CYCLE...BUT UNFORTUNATELY NOT AMPLIFIED ENOUGH TO DEFLECT
ENERGY/MOISTURE/PRECIP TO OUR NORTH. AT PRESS TIME A WEAK WARM FRONT
WAS LOCATED OVER THE NORTHEAST SECTIONS OF THE CWA AND LIFTING
NORTHEAST AS A SURFACE LOW AND ASSOCIATED COLD FRONT SAGGED SLOWLY
SOUTHEAST TOWARD THE AREA. OVERNIGHT MOST OF THE REGION WILL BE IN
THE WARM SECTOR WITH SCATTERED CONVECTION POSSIBLE WITH THE
EXCEPTION OF THE NORTHERN SECTIONS WHERE HIGHER CHANCES FOR PRECIP
CAN BE EXPECTED WITH APPROACHING LOW/FRONT. THE FRONT IS FORECAST TO
BECOME STATIONARY ALONG OR NEAR THE TN/KY BORDER ON WEDNESDAY...SO
WILL KEEP POPS IN ALL DAY. WEDNESDAY NIGHT AND THURSDAY THE
STATIONARY FRONT WILL LIFT NORTHEAST ACROSS THE CWA IN RESPONSE TO A
DEVELOPING SFC LOW OVER THE CENTRAL PLAINS WHICH WILL SPREAD PRECIP
BACK ACROSS THE CWA. THE CWA WILL BE BACK IN THE WARM SECTOR ON
FRIDAY SO SCATTERED CONVECTION CAN AGAIN BE EXPECTED. FRIDAY NIGHT
INTO SATURDAY A COLD FRONT WILL CROSS THE REGION SO WILL KEEP POPS
THERE AS WELL. THIS FRONT IS ALSO FORECAST TO BECOME STATIONARY JUST
SOUTH OF OUR CWA SATURDAY NIGHT AND RETURN BACK NORTHWARD AS A WARM
FRONT SUNDAY NIGHT AS ANOTHER SURFACE LOWS DEVELOPS OVER THE PLAINS.
THIS VERY STRONG LOW IS FORECAST TO PULL A STRONG COLD FRONT ACROSS
THE CWA ON MONDAY. COULD GET VERY INTERESTING ON MONDAY IF ALL
PARAMETERS COME TOGETHER. WILL KEEP LOWER POPS IN MONDAY NIGHT DUE
TO TIMING UNCERTAINTIES AND WRAPAROUND MOISTURE ON THE BACK SIDE OF
THIS SYSTEM. ON TUESDAY COOL AND DRY CONDITIONS SHOULD PREVAIL AS
HIGH PRESSURE OVERSPREADS THE REGION.

USED A MULTI MOS BLEND FOR TEMPS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

JAP
Hazardous weather outlook, Oct 26, 4:40 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT TUE OCT 26 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-271000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
440 AM CDT TUE OCT 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ALMOST DAILY THROUGH THE PERIOD.
HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

10.3 hours before the tornado, 263 km from the path. October 26, 2004.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 891 joules per kilogram, CIN -23, lifted condensation level 767 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 56 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
284 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Cape Girardeau (CGI), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the touchdown began at 22:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of October 26, 2004

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 265:09 PM CDTF1Scott, MO0.1100$100,000
October 265:45 PM CDTF0Sainte Genevieve, MO0.550

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.